Alert archive / Tennessee / River Flood Warnings in 2020
River Flood Warning 45, NWS Morristown, TN
NWS Morristown, TN issued this river flood warning at Oct 28, 2020, 10:09 AM CDT for Bledsoe County, Marion County, Sequatchie County, Tennessee. It took effect at Oct 29, 2020, 6:00 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 10:09 AM CDT (15:09 UTC)
- In effect from
- Oct 29, 2020, 6:00 PM CDT
- Expired
- Oct 30, 2020, 7:35 AM CDT
- In force
- 14 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Bledsoe County, TN, Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sequatchie River near Whitwell (WHTT1).
- Action stage
- 12 ft
- Minor stage
- 14 ft
- Moderate stage
- 18 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03571000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Oct 28, 6:03 AM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Oct 28, 6:03 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
703 AM EDT Wed Oct 28 2020
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM...(Today through Thursday)...
Zeta will make landfall and then track quickly northeast as an upper
low tracks across the southern plains and into our area by the end
of Thursday. The remnants of Zeta should pass by just to our
southeast late tonight and early Thursday. We will see rain at times
today through Thursday, with the heaviest rain later today through
Thursday morning. PW values are extremely high for this time of
year, and the copious moisture will bring some heavy rain to the
area. Will issue a flash flood watch for 00Z this evening through
18Z on Thursday. Winds will likely be fairly strong and gusty over
some of our higher terrain late tonight into early Thursday as the
tropical system passes by. Will keep this threat in the HWO but may
end up needing a wind advisory at some point.
LW
.LONG TERM...(Thursday Night through Tuesday)...
Key Messages: Following the progression of Zeta's remnants, notably
cooler and largely drier weather will prevail during much of the
extended period. The main thing to watch will be the potential for
the first widespread freeze Sunday night with another widespread
freeze possible again on Monday night.
Initial Setup: To start the period, Zeta's remnants will be centered
northeast of the County Warning Area (CWA). The mid/upper shortwave
from the west will also be centered just west of the area.
Thursday Night through Saturday
Continued progression of Zeta's remnants and the mid/upper-level
shortwave will accompany the passage of a cold frontal boundary into
Friday morning. Northwest flow and lingering moisture with the
system will keep PoPs across the Cumberland Plateau and TN/NC
mountains throughout the night, largely diminishing early in the day
outside of lingering isolated chances in the mountains.
Northwesterly flow ahead of a ~1,025mb surface high to the northwest
will keep temperatures 10 degrees below normal with highs in the 50s
across much of the area. Lows will be in the 30s to lower 40s Friday
night into Saturday morning with limited frost/freeze chances
outside of the higher elevations due to continued gradient winds.
For the day on Saturday, more southerly flow is anticipated with a
strong low pressure system that progresses along the northern tier
in association with a mid/upper level trough over the Northern
Plains. WAA will help temperatures to recover into the 60s during
the day.
Sunday through Tuesday
On Sunday, the aforementioned surface low and mid/upper level trough
continues progressing eastward, bringing a strong cold frontal
boundary from the northwest. This frontal boundary comes ahead of a
strong ~1,035mb Canadian/arctic high. The latest model guidance is
in decent agreement for the frontal boundary to pass through area
during the day on Sunday with its lack of deep moisture strongly
inhibiting any PoP chances. By Monday morning, the high will be
located to the west with dew points dropping into the 20s across the
area. The notably dry air, combined with subsidence and potential
for radiational cooling, raise confidence for potentially the first
widespread freeze on Monday morning. There is still notable
uncertainty for all of these factors coming together, but the
potential exists, given the overall pattern. Temperatures remain
well-below normal on Monday with eastward progression of the high
keeping chances for another widespread freeze on Tuesday morning via
greater potential for calm winds. Height rises will promote milder
temperatures for the day on Tuesday.
BW
&&
.AVIATION...
12Z TAF DISCUSSION.
Rain showers will increase over the area from southwest to
northeast, and there will be rain at times through the remainder
of the period. Cigs/vbsy will decrease to MVFR and IFR at times,
with lower conditions possible, although the details on timing these
transitions is not high confidence. There may be a few rumbles of
thunder at some point mainly CHA/TYS, but probability of
occurrence looks too low to include for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 74 69 78 50 60 / 90 100 80 20 0
Knoxville McGhee Tyson Airport, TN 70 66 76 50 57 / 90 100 90 20 0
Oak Ridge, TN 70 65 76 49 57 / 90 100 90 20 0
Tri Cities Airport, TN 70 63 75 47 54 / 80 100 100 40 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from this evening through Thursday afternoon
for Cherokee-Clay.
TN...Flash Flood Watch from this evening through Thursday afternoon
for Anderson-Bledsoe-Blount Smoky Mountains-Bradley-
Campbell-Claiborne-Cocke Smoky Mountains-East Polk-Grainger-
Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Northwest Monroe-Rhea-Roane-Scott-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington-West Polk.
VA...Flash Flood Watch from this evening through Thursday afternoon
for Lee-Russell-Scott-Washington-Wise.
&&Hazardous weather outlook, Oct 28, 3:09 AM CDT, 7 hours before
Hazardous Weather Outlook National Weather Service Morristown TN 409 AM EDT Wed Oct 28 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290815- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 409 AM EDT Wed Oct 28 2020 /309 AM CDT Wed Oct 28 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight An upper level low will interact with the remnants of tropical system Zeta to bring periods of heavy rain today and tonight. A flash flood watch has been issued for tonight into early Thursday afternoon. Also, strong winds are possible in the Tennessee and North Carolina mountains and adjacent foothills late tonight with gusts potentially exceeding 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The flooding threat will continue into Thursday before diminishing. The potential for gusty winds in the Tennessee and North Carolina mountains and adjacent foothills will continue into Thursday morning as well before subsiding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 2:52 AM CDT | Flash Flood Watch | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 30 hr |
| Oct 28, 9:03 AM CDT | River Flood Warning | MRX | Cocke | 44 hr |
| Oct 28, 9:47 AM CDT | High Wind Watch | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 5 hr |
| Oct 28, 9:47 AM CDT | Wind Advisory | MRX | Bledsoe, Blount, Bradley, Carter, Cocke, Greene and 12 more | 28 hr |
| Oct 28, 10:17 AM CDT | River Flood Warning | MRX | Hamilton | 23 hr |
| Oct 28, 1:58 PM CDT | Tropical Storm Warning | MRX | Monroe, Polk | 24 hr |
| Oct 28, 2:24 PM CDT | High Wind Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Sevier and 1 more | 21 hr |
Nearby
River Flood Warnings in Tennessee, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.